Multiple Sclerosis Resource Centre

Welcome to the Multiple Sclerosis Resource Centre. This website is intended for international healthcare professionals with an interest in Multiple Sclerosis. By clicking the link below you are declaring and confirming that you are a healthcare professional

You are here

Glatiramer acetate-induced hepatitis in a young female patient with multiple sclerosis

Multiple Sclerosis and Related Disorders

Abstract

We report the first Italian case of glatiramer acetate-related acute hepatotoxicity. A 25-years-old woman suffering from multiple sclerosis presented acute hepatitis after eight months of treatment. Neither infective, nor autoimmune markers were detected. Liver biopsy histology was consistent with drug-induced acute injury. Liver function tests became normal after eight weeks of treatment discontinuation. This report points out the importance of monitoring liver function during the first year of treatment with glatiramer acetate.

Highlights

 

  • This is a report of glatiramer acetate induced hepatitis.
  • Regular blood tests on patients on glatiramer acetate aren't always performed after six months.
  • This stresses the necessity of monitoring hepatic function even after the first six months of glatiramer acetate treatment.

Keywords: Glatiramer acetate, Hepatitis, Toxicity, Multiple Sclerosis.

1. Introduction

Glatiramer acetate (GA), formerly known as copolymer 1, is a mixture of synthetic polypeptides composed of four amino acids resembling the myelin basic protein. It is frequently used as a first line treatment for relapse remitting multiple sclerosis (RRMS) and its mechanism of action has been attributed to its immunomodulatory activity in T-cell antigen reactivity. Acute hepatotoxicity is not among the mentioned side effects which were reported upon drug registration. In the last seven years four cases of acute hepatitis have been reported in association to GA treatment, (Neumann et al, 2007, Deltenre et al, 2009, Subramaniam et al, 2012, and Makhani et al, 2013) one of which was labeled as probable autoimmune hepatitis (AIH), ( Neumann et al., 2007 ) the other three as drug-induced liver injury (DILI), (Deltenre et al, 2009, Subramaniam et al, 2012, and Makhani et al, 2013) regardless of the presence of positive autoimmune markers in two of them (Deltenre et al, 2009 and Subramaniam et al, 2012). Here we report the first Italian case of GA-related acute hepatotoxicity with negative autoimmune markers.

2. Case Report

We report the case of a 25-years-old woman suffering from RRMS since August 2012. In May 2013 she started disease modifying treatment with GA. Afterwards, she underwent three-monthly routine blood tests for GA supply without any evidence of pathological changes during the first eight months of treatment.

In January 2014 abnormal liver transaminases levels (ALT 106 U/L, AST 64 U/L) were observed for the first time. She complained lack of appetite and constipation in the previous days and her physical examination was normal. Two weeks later transaminases resulted further increased (ALT 1433 U/L, AST 641 U/L) thus suggesting a severe hepatocellular injury ( Table 1 ). Hepatic ultrasound showed only reactive enlarged lymph nodes at the liver hilum without any signs of parenchymal injury. Total white blood cells count, platelets count and hemoglobin were within normal range. Inflammatory markers, including erythrocyte sedimentation rate and C-reactive protein were normal, as well as gamma-globulins. Serum ferritin resulted elevated (424 ng/dL) in the presence of normal serum iron levels. Serological tests for hepatitis A, B and C, EBV and CMV were negative. Immunological testing, including anti-nuclear antibody, anti-smooth muscle antibody, anti-liver/kidney antibody and anti-mitochondrial antibody, was negative.

Table 1 Liver blood tests results.

Date ALT (U/L) AST (U/L) GGT (U/L) ALP (U/L) Total Bilirubin (mg/dl) Direct Bilirubin (mg/dl) Serum Ferritin (ng/ml) PT-INR
22/10/2013 12 13 10 61 0.6 0.2   1.05
13/01/2014 106 64 9 69 0.3 0.1   0.95
28/01/2014 1433 641 34          
30/01/2014 1293 514 35 113 1.5 0.6 424 1.10
03/02/2014 lowast 880 296 36 106 0.9 0.4   1.09
05/02/2014 696 220 36   0.8 0.4    
13/02/2014 363 151 54 111 1.0 0.4    
18/02/2014 284 140 57 105 1.0 0.4    
06/03/2014 98 55 43 93 1.0 0.3   1.03
19/03/2014 44 33 32          

lowast Biopsy performance.

In order to quantify and characterize the hepatic damage a needle biopsy was then performed. Liver biopsy ( Fig. 1 ) showed preserved parenchymal architecture with a widespread inflammatory infiltrate represented by lymphocytes, hystiocytes, plasma cells and few eosinophil granulocytes. Several images of confluent lobular necrosis were evident. Kupffer cells showed marked hyperplasia and intracytoplasmic accumulation of necrosis pigment. Polymorphic hepatocytes with cytoplasm hydropic degeneration and mixed macro-micro-vesicular steatosis (about 2–3%) were present in other microscopic fields. The histological features were consistent with acute liver damage due to drug toxicity. GA was then discontinued and liver transaminases normalized within eight weeks.

gr1

Fig. 1 Liver biopsy sample.

3. Discussion

GA has been previously related to the development of acute liver damage in four cases. Our case is the fifth worldwide and the first reported in Italy. In our report, the link between GA and acute hepatitis may be classified as probable (7 points) according to Naranjo adverse drug reaction probability scale ( Naranjo et al., 1981 ). The main issue is if GA-induced liver injury may depend on development of a liver directed autoimmune process or is the result of drug-induced hepatocellular injury possibly related to mitochondrial damage. During treatment with GA other autoimmune diseases have been reported and autoimmune hepatitis (AIH) was considered in one previous case ( Neumann et al., 2007 ). In that context GA was hypothesized as inducer of T-helper type 2 cells releasing cytokines like IL-4, IL-6 and IL-10 which therefore may enhance the production of autoantibodies leading the induction of the autoimmune process. According to the current accepted diagnostic criteria for autoimmune hepatitis, ( Hennes et al., 2008 ) in the absence of characteristic autoantibodies and elevated IgG levels, our case does not fit the minimum criteria for a definite diagnosis of autoimmune hepatitis. Moreover, there are no pathologic features able to distinguish AIH from DILI without taking into consideration the concurrent clinical data ( Kleiner et al., 2014 ). The liver biopsy sample of our patient showed important signs of lobular necrosis and macro-micro-vesicular steatosis, few eosinophil granulocytes and signs of endoplasmic reticulum activation, which are highly suggestive of DILI. This interpretation is also strongly supported by the spontaneous normalization of transaminases after GA discontinuation.

Though a rare event, only five published cases in seven years during the post-marketing experience, the increasing number of events should alert physicians to the possibility of acute hepatic toxicity induced by GA. In the above described patient, hepatotoxicity occurred after eight months of treatment, later than in the other four reported events (all within the first three months of treatment): this stresses the necessity of monitoring hepatic function even after the first six months of GA treatment.

Conflict of interests

All the authors declare no conflict of interests.

References

  • Neumann et al., 2007 H Neumann, A Csepregi, M Sailer, P. Malfertheiner. Glatiramer acetate induced acute exacerbation of autoimmune hepatitis in a patient with multiple sclerosis. J Neurol. 2007;254(6):816-817 Crossref
  • Deltenre et al., 2009 P Deltenre, MO Peny, A Dufour, ME Nady, J. Henrion. Acute hepatitis induced by glatiramer acetate. BMJ Case Rep. 2009; (Epub 2009 Feb 27)
  • Subramaniam et al., 2012 K Subramaniam, P Pavli, H Llewellyn, S. Chitturi. Glatiramer acetate induced hepatotoxicity. Curr Drug Saf. 2012;7(2):186-188 Crossref
  • Makhani et al., 2013 N Makhani, BY Ngan, BM Kamath, EA. Yeh. Glatiramer acetate-induced acute hepatotoxicity in an adolescent with MS. Neurology. 2013;81(9):850-852 (Aug 27) Crossref
  • Naranjo et al., 1981 CA Naranjo, U Busto, EM Sellers, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-245 Crossref
  • Hennes et al., 2008 EM Hennes, M Zeniya, AJ Czaja, A Parés, GN Dalekos, EL Krawitt, et al. International Autoimmune Hepatitis Group. Simplified criteria for the diagnosis of autoimmune hepatitis. Hepatology. 2008;48(1):169-176 (Jul) Crossref
  • Kleiner et al., 2014 DE Kleiner, NP Chalasani, WM Lee, RJ Fontana, HL Bonkovsky, PB Watkins, et al. Drug-Induced Liver Injury Network (DILIN). Hepatic histological findings in suspected drug-induced liver injury: Systematic evaluation and clinical associations. Hepatology. 2014;59(2):661-670 (Feb)

Footnotes

a Department of Neuroscience, Azienda Ospedaliera Papa Giovanni XXIII, Bergamo, Italy

b Antivenom Center, Clinical Toxicology Unit, Azienda Ospedaliera Papa Giovanni XXIII, Bergamo, Italy

c Department of Pathology, Azienda Ospedaliera Papa Giovanni XXIII, Bergamo, Italy

lowast Correspondance to USC Neurologia, Azienda Ospedaliera Papa Giovanni XXIII, piazza O.M.S. 1, Bergamo, 24127 - Italy. Tel.: +39 0352673616.